Minnesota, 2017

Hail in Minnesota, July 18, 2017

July 18, 2017 · NWS FGF · 2 events in 1 county or zone

A little after midnight, strong storms developed between Mahnomen and Bemidji, and produced several reports of hail. These storms tracked slowly to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A little after midnight, strong storms developed between Mahnomen and Bemidji, and produced several reports of hail. These storms tracked slowly to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 18, 12:33 AM CST, 5 minutes earlier.

Area forecast discussion, Jul 18, 12:33 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
133 AM CDT Tue Jul 18 2017

.UPDATE...
Issued at 133 AM CDT Tue Jul 18 2017

Increased thunderstorm potential for this morning into the early
afternoon hours across southeast North Dakota and west central
Minnesota. Mid-level boundary remains across this region, with
MUCAPE still aoa 2000 J/Kg. Forcing from an approaching upper wave
should increase thunderstorm coverage along this elevated
boundary toward sunrise. Current CAM guidance supports this
thinking. Deep layer shear is strong, and a few stronger storms
will be possible (hail the main impact).

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 121 PM CDT Mon Jul 17 2017

Expecting convective initiation 20-22z time frame as any cap
eroding and airmass continues to destabilize with around 5 more
degrees to reach convective temperatures. CAMs seem to have a
relatively good handle on expected outcome and makes sense
considering current conditions and expected frontal position.
Prime area for severe storms likely along and south of a Lisbon-
FAR- BJI line. Large hail and damaging winds main concern however
a little concerned with mini surface low over far se ND and
tornado potential so will be watching this area close. Convection
should propagate e-se through early evening so does not look like
a long lived event. More uncertain about later tonight as CAMs
farther north with next batch of shra/tsra associated with exit
region/nose of another jet streak.

Pop location across the south will be the main challenge for
tomorrow. Otherwise drier and cooler airmass working into the fa
should keep severe threat to our south. Generally kept pops along
and south of I94 for now. Temperatures will be at or a few degrees
blo seasonal averages.

.LONG TERM...(Tuesday night through Monday)
Issued at 121 PM CDT Mon Jul 17 2017

Surface high pressure is in control to start the period as the
upper pattern becomes more zonal and the jet sets up along the
international border. Models indicate a few waves propagating
through the flow...and the resultant instability will bring
chances for more precipitation on Wednesday...then again late
Friday and into Saturday. Temperatures for the remainder of the
period should be more seasonable...with highs in the 80s and lows
in the lower 60s through the end of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1149 PM CDT Mon Jul 17 2017

VFR conditions expected through the forecast period widely
scattered showers and an isolated thunderstorm possible along and
south of the interstate 94 corridor from 14z to 18z in southeast
ND... and from 17z til 21z in west central MN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...TG
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Gust
Hazardous weather outlook, Jul 17, 5:22 AM CST, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
622 AM CDT Mon Jul 17 2017

NDZ006>008-014>016-024-026-028-054-181130-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Griggs-Western Walsh County-
622 AM CDT Mon Jul 17 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-049-
052-053-181130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-
622 AM CDT Mon Jul 17 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected this afternoon and evening over
the area. Thunderstorms are expected to develop after 3 PM CDT and
should end around 11 PM CDT. Hail to 2 inches in diameter and
wind gusts to 70 mph are forecast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JH

In the hours before

Local storm report, Jul 17, 8:27 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
927 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             1 SSE WAHPETON          46.26N 96.60W
07/17/2017  E0.88 INCH       RICHLAND           ND   COCORAHS

0340 PM     HAIL             WAHPETON                46.27N 96.61W
07/17/2017  E1.00 INCH       RICHLAND           ND   TRAINED SPOTTER

            SECOND ROUND OF HAIL. LOTS OF NICKEL TO QUARTER SIZED.

0355 PM     TSTM WND DMG     4 WNW NEW YORK MILLS    46.54N 95.45W
07/17/2017                   OTTER TAIL         MN   LAW ENFORCEMENT

            SEMI TRUCK AND TRAILER COMBINATION BLOWN OVER ON U. S.
            HIGHWAY 10. TIME ESTIMATED BASED ON RADAR.

0405 PM     HAIL             7 SW FERGUS FALLS       46.21N 96.17W
07/17/2017  E1.00 INCH       OTTER TAIL         MN   PUBLIC

            LARGE HAIL FELL FOR SEVERAL MINUTES ACROSS SOUTHERN
            ORWELL TOWNSHIP.

0410 PM     HAIL             2 NNW BLUFFTON          46.50N 95.25W
07/17/2017  E1.25 INCH       OTTER TAIL         MN   TRAINED SPOTTER

            HAIL OF QUARTER TO HALF DOLLAR SIZE.

0425 PM     HAIL             BLUE GRASS              46.54N 95.01W
07/17/2017  E0.75 INCH       WADENA             MN   TRAINED SPOTTER

0442 PM     HAIL             5 ENE PARKERS PRAIRIE   46.18N 95.23W
07/17/2017  E1.75 INCH       OTTER TAIL         MN   PARK/FOREST SRVC

            QUARTER TO GOLF BALL SIZED HAIL COVERED THE HIGHWAY. FEW
            STONES STILL FALLING AT 445 PM CDT.

0450 PM     HAIL             5 SSE CLITHERALL        46.21N 95.59W
07/17/2017  E1.50 INCH       OTTER TAIL         MN   PUBLIC

0455 PM     HAIL             11 S FERGUS FALLS       46.12N 96.07W
07/17/2017  E1.75 INCH       OTTER TAIL         MN   PUBLIC

            LOTS OF QUARTER TO GOLF BALL SIZED HAIL AND STRONG WINDS
            ACROSS SOUTHERN AASTAD TOWNSHIP.

0515 PM     HAIL             2 SW ASHBY              46.07N 95.85W
07/17/2017  E1.50 INCH       GRANT              MN   PUBLIC

            LOTS OF QUARTER TO PING PONG BALL SIZED HAIL NEAR
            INTERSTATE 94 IN WESTERN PELICAN LAKE TOWNSHIP.

&&

VGODON
Special weather statement, Jul 17, 8:29 PM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
929 PM CDT MON JUL 17 2017

MNZ017-180300-
South Beltrami MN-
929 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI COUNTY
UNTIL 1000 PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm near
Turtle River, or 12 miles northeast of Bemidji, moving east at 25
mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Pennington around 945 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4747 9474 4765 9474 4767 9442 4759 9441
      4743 9442
TIME...MOT...LOC 0229Z 271DEG 22KT 4756 9464

vg
Local storm report, Jul 17, 9:22 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1022 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             1 SSE WAHPETON          46.26N 96.60W
07/17/2017  E0.88 INCH       RICHLAND           ND   COCORAHS

0340 PM     HAIL             WAHPETON                46.27N 96.61W
07/17/2017  E1.00 INCH       RICHLAND           ND   TRAINED SPOTTER

            SECOND ROUND OF HAIL. LOTS OF NICKEL TO QUARTER SIZED.

0355 PM     TSTM WND DMG     4 WNW NEW YORK MILLS    46.54N 95.45W
07/17/2017                   OTTER TAIL         MN   LAW ENFORCEMENT

            SEMI TRUCK AND TRAILER COMBINATION BLOWN OVER ON U. S.
            HIGHWAY 10. TIME ESTIMATED BASED ON RADAR.

0405 PM     HAIL             7 SW FERGUS FALLS       46.21N 96.17W
07/17/2017  E1.00 INCH       OTTER TAIL         MN   PUBLIC

            LARGE HAIL FELL FOR SEVERAL MINUTES ACROSS SOUTHERN
            ORWELL TOWNSHIP.

0410 PM     HAIL             2 NNW BLUFFTON          46.50N 95.25W
07/17/2017  E1.25 INCH       OTTER TAIL         MN   TRAINED SPOTTER

            HAIL OF QUARTER TO HALF DOLLAR SIZE.

0425 PM     HAIL             BLUE GRASS              46.54N 95.01W
07/17/2017  E0.75 INCH       WADENA             MN   TRAINED SPOTTER

0442 PM     HAIL             5 ENE PARKERS PRAIRIE   46.18N 95.23W
07/17/2017  E1.75 INCH       OTTER TAIL         MN   PARK/FOREST SRVC

            QUARTER TO GOLF BALL SIZED HAIL COVERED THE HIGHWAY. FEW
            STONES STILL FALLING AT 445 PM CDT.

0450 PM     HAIL             5 SSE CLITHERALL        46.21N 95.59W
07/17/2017  E1.50 INCH       OTTER TAIL         MN   PUBLIC

0455 PM     HAIL             11 S FERGUS FALLS       46.12N 96.07W
07/17/2017  E1.75 INCH       OTTER TAIL         MN   PUBLIC

            LOTS OF QUARTER TO GOLF BALL SIZED HAIL AND STRONG WINDS
            ACROSS SOUTHERN AASTAD TOWNSHIP.

0515 PM     HAIL             2 SW ASHBY              46.07N 95.85W
07/17/2017  E1.50 INCH       GRANT              MN   PUBLIC

            LOTS OF QUARTER TO PING PONG BALL SIZED HAIL NEAR
            INTERSTATE 94 IN WESTERN PELICAN LAKE TOWNSHIP.

&&

GGUST
Special weather statement, Jul 18, 12:26 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
126 AM CDT TUE JUL 18 2017

MNZ016-017-022>024-027-028-180700-
West Becker MN-East Becker MN-Mahnomen MN-South Clearwater MN-
Hubbard MN-North Clearwater MN-South Beltrami MN-
126 AM CDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...
SOUTHEASTERN BELTRAMI...SOUTHEASTERN MAHNOMEN...NORTHEASTERN BECKER
AND SOUTHERN CLEARWATER COUNTIES UNTIL 200 AM CDT...

At 125 AM CDT, Doppler radar was tracking several strong
thunderstorms near Beaulieu, or 32 miles north of Detroit Lakes,
moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bemidji, Plantagenet Lake, Bad Medicine Lake, Lake George,
Naytahwaush, Wilton and Tulaby Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4713 9586 4732 9580 4754 9529 4762 9495
      4762 9460 4710 9490
TIME...MOT...LOC 0625Z 278DEG 12KT 4728 9577

BP

The radar

The Fargo/Grand Forks radar (KMVX), 177 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Beltrami

When
July 18, 12:38 AM CST
Where
Beltrami County, 1.56 mi ENE of Wilton
Measured
1 in hail
Reported by
State Official
Coordinates
47.510, -94.970

Nickel to quarter sized hail fell between Wilton and Bemidji.

Hail, Beltrami

When
July 18, 12:42 AM CST
Where
Beltrami County, 1.38 mi S of North Pole
Measured
0.88 in hail
Reported by
Public
Coordinates
47.500, -94.880

Dime to nickel sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700790, 700791.